Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Indianapolis, IN

March 28, 20204 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2020, 5:37 PM EDT for 4 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 5:37 PM EDT (21:37 UTC)
Expired
Mar 28, 2020, 6:15 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KIND 282137
SVRIND
INC035-065-095-135-282215-
/O.NEW.KIND.SV.W.0018.200328T2137Z-200328T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
537 PM EDT Sat Mar 28 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in central Indiana...
  Randolph County in east central Indiana...
  Delaware County in east central Indiana...
  Northern Henry County in east central Indiana...

* Until 615 PM EDT.

* At 537 PM EDT, a severe thunderstorm was located near Anderson,
  moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Muncie, Anderson, Winchester, Yorktown, Union City, Chesterfield,
  Albany, Eaton, Daleville, Parker City, Farmland, Lynn, Gaston,
  Selma, Ridgeville, Markleville, Sulphur Springs, Mooreland, Mount
  Summit and Saratoga.

This includes Interstate 69 between mile markers 226 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8520 3997 8520 3994 8558 3995 8566
      4021 8566 4032 8558 4038 8522 4031 8522
      4031 8480 4001 8481
TIME...MOT...LOC 2137Z 260DEG 41KT 4009 8556 

HAIL...1.00IN
WIND...<50MPH
 
$$

KH/CP
2 follow-up statements
562 
WWUS53 KIND 282158
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
558 PM EDT Sat Mar 28 2020

INC095-282208-
/O.CAN.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Madison IN-
558 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Indiana.

LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
      4038 8522 4031 8522 4031 8480 4001 8481
      4000 8520
TIME...MOT...LOC 2158Z 260DEG 41KT 4013 8525 

$$

INC035-065-135-282215-
/O.CON.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Randolph IN-Delaware IN-Henry IN-
558 PM EDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR RANDOLPH...DELAWARE AND NORTHEASTERN HENRY COUNTIES...

At 558 PM EDT, a severe thunderstorm was located 8 miles southeast of
Muncie, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Parker City,
Farmland, Lynn, Selma, Ridgeville, Mooreland, Saratoga, Losantville,
Modoc, Blountsville, Summit Lake State Park, Ball State University
and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
      4038 8522 4031 8522 4031 8480 4001 8481
      4000 8520
TIME...MOT...LOC 2158Z 260DEG 41KT 4013 8525 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP
074 
WWUS53 KIND 282213
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EDT Sat Mar 28 2020

INC035-065-135-282223-
/O.EXP.KIND.SV.W.0018.000000T0000Z-200328T2215Z/
Randolph IN-Delaware IN-Henry IN-
613 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...DELAWARE AND
NORTHEASTERN HENRY COUNTIES WILL EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Indiana.

LAT...LON 3997 8520 3996 8533 4023 8550 4029 8541
      4038 8522 4031 8522 4031 8480 4001 8481
      4000 8520
TIME...MOT...LOC 2213Z 260DEG 41KT 4016 8506 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:26 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 28, 4:26 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EDT Sat Mar 28 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 333 PM EDT Sat Mar 28 2020

Scattered severe thunderstorms will continue through the rest of
the day today and continue into the early overnight hours. Rain
will end by tomorrow morning with very windy conditions during the
day. Much of next week will be dry with small chances for rain
during the middle of the week as a couple of upper level
disturbances move through the area.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 333 PM EDT Sat Mar 28 2020

Active weather is expected for the rest of today and tonight as a
strong upper level low pressure system tracks across the Upper
Midwest and a surface cold front passes through central Indiana.
Severe weather will be ongoing during the early overnight hours
with the best chance for severe weather generally before midnight.
Very strong low level dynamics will be in place with abundant low
level shear and helicity. Instability continues to be marginal but
with such abundant dynamics, severe weather will be likely. Large
hail will be the primary threat with the potential for gusty winds
and tornadoes. With such strong dynamics, there is a potential for
significant and long tracking tornadoes. After midnight, the front
will be passing through and the threat for severe weather and rain
will diminish. Lows tonight will range from the upper 40s across
the northwest to the upper 50s in the southeast.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 333 PM EDT Sat Mar 28 2020

The primary concern for the period is going to be the very strong
gradient winds during the day Sunday. In the aftermath of the
frontal passage, very strong pressure gradient forces and strong
winds aloft will bring advisory level winds in excess of 40 mph to
much of central Indiana. There are some concerns that the cloud
cover may inhibit winds mixing down to some degree, but there is
enough confidence that there will be efficient enough mixing to
bring winds in excess of 40kts. These winds will begin during the
morning hours and continue until sunset.

High pressure will briefly build Sunday night and Monday with dry
weather expected. Another upper level low pressure system will
track across the Tennessee Valley on Tuesday, but is currently not
expected to bring rain to the area except for possibly the
southern counties. If the low pressure changes track, higher POPs
may be needed in a later forecast package. Current thoughts are
the best chance for rain would be during the day Tuesday.

High temperatures are expected reach the mid 50s to low 60s
tomorrow and Monday and then the mid to upper 40s on Tuesday. Lows
will fall into the low 30s to low 40s Sunday and Monday nights.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 254 PM EDT Sat Mar 28 2020

Ensembles indicate the potential for a couple of systems to affect
the area during the extended, in a generally progressive flow.

The first trough is expected to be in the process of passing off
to the east of the local area Tuesday night. Will keep some chance
PoPs for rain for Tuesday night to cover any lingering activity
with this trough.

There may be a relative lull in the precipitation threat by
Wednesday and Thursday, as some upper ridging moves in for a time,
before the next trough moves into the western Great Lakes by next
Saturday. It appears from the ensembles that the best threat for
precipitation with this system will be in the Friday to Saturday
time frame.

&&

.AVIATION /Discussion for the 282100Z KIND TAF Update/...
Issued at 420 PM EDT Sat Mar 28 2020

Widely scattered convection expected in the vicinity of the KIND
terminal into the early evening hours, given an unstable air mass
and approaching low from the Plains.

Better threat for organized convection at the KIND terminal looks
to arrive after about 290100Z-290200Z, associated with a disturbance
currently lifting northeast out of the Arkansas region.

Previous discussion follows.

VFR conditions to deteriorate to IFR at times.

An active weather pattern is expected for today as widespread
thunderstorms impact the terminals. Rain and thunder has begun and
will continue off and on through the day. Thunderstorms may have
strong winds at times, but with little to no confidence in exact
timing, will have to handle gusty winds with amendments. Storms
will continue through 06Z before ending shortly thereafter.
Gradient winds will be on the increase tomorrow with gusts in
excess of 30-40 mph by the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM EDT Sunday for INZ021-028>031-
035>049-051>057.

&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....JAS
AVIATION...White/JAS
Hazardous weather outlook, Mar 28, 9:42 AM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
942 AM EDT Sat Mar 28 2020

INZ038>042-047>049-054>057-062>065-068>072-291345-
Tipton-Hamilton-Madison-Delaware-Randolph-Marion-Hancock-Henry-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Tipton, Fishers, Carmel, Noblesville,
Anderson, Muncie, Winchester, Indianapolis, Greenfield, Cumberland,
New Castle, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
942 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: An enhanced risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
tornadoes. Significant and long lasting tornadoes are possible.

Timing: From 4 PM to 2 AM with best chances during the evening and
early overnight hours.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana today and
tonight. Large hail is the primary threat with damaging winds likely.
With an abundance of low level shear, there may be a few tornadoes
with long lasting and significant tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are
additional chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the Southwest at 55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>037-043>046-051>053-060-061-067-291345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-Sullivan-Greene-
Knox-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton,
Bloomfield, and Vincennes
942 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A slight risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
isolated tornadoes.

Timing: From 4 PM to 2 AM with best chances during the evening and
early overnight hours.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana today and
tonight. Large hail is the primary threat with damaging winds likely.
With an abundance of low level shear.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are
additional chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the Southwest at 55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 28, 5:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WHITESTOWN              40.00N 86.35W
03/28/2020  M1.00 INCH       BOONE              IN   PUBLIC

            RELAYED VIA BROADCAST MEDIA. TIME ESITMATED
            FROM RADAR.

&&
Local storm report, Mar 28, 5:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WESTFIELD               40.04N 86.13W
03/28/2020  E1.00 INCH       HAMILTON           IN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AW
Local storm report, Mar 28, 5:08 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 N CICERO              40.13N 86.02W
03/28/2020  E0.70 INCH       HAMILTON           IN   FIRE DEPT/RESCUE

&&

AW
Local storm report, Mar 28, 5:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 SE WESTFIELD          40.03N 86.11W
03/28/2020  U0.75 INCH       HAMILTON           IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

CP
Local storm report, Mar 28, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      WESTFIELD               40.05N 86.13W
03/28/2020                   HAMILTON           IN   PUBLIC

            WATER RAPIDLY RISING IN WESTFIELD. PICTURES
            RECEIVED SHOWING CARS IN FLOODED WATERS.

&&

AW
Local storm report, Mar 28, 5:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 N NOBLESVILLE         40.09N 86.03W
03/28/2020                   HAMILTON           IN   PUBLIC

            WATER FLOWING OVER CUMBERLAND ROAD NEAR
            206TH STREET.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:17 AM EDTSpecial Weather StatementINDHoward28 min
Mar 28, 11:51 AM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin, Monroe24 min
Mar 28, 12:15 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings, Lawrence30 min
Mar 28, 12:34 PM EDTSevere Thunderstorm WarningINDRush, Shelby26 min
Mar 28, 2:02 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery28 min
Mar 28, 2:32 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison28 min
Mar 28, 2:57 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph33 min
Mar 28, 3:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion34 min
Mar 28, 3:28 PM EDTSevere Thunderstorm WarningINDRandolph19 min
Mar 28, 3:32 PM EDTWind AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more28 hr
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery34 min
Mar 28, 4:09 PM EDTSevere Thunderstorm WarningINDClay, Owen, Sullivan, Vigo36 min
Mar 28, 4:21 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Madison, Tipton24 min
Mar 28, 4:26 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo34 min
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningINDBoone, Delaware, Hamilton, Madison, Tipton33 min
Mar 28, 4:54 PM EDTFlash Flood WarningINDBoone, Hamilton, Montgomery9 hr
Mar 28, 4:56 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Parke, Putnam34 min
Mar 28, 5:02 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan, Putnam28 min
Mar 28, 5:10 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Randolph35 min
Mar 28, 5:16 PM EDTFlash Flood WarningINDDelaware, Madison9 hr
Mar 28, 6:25 PM EDTFlash Flood WarningINDRandolph3 hr
Mar 28, 6:52 PM EDTRiver Flood WarningINDDelaware, Randolph48 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.